Asthma exacerbation after administration of nicotine nasal spray for smoking cessation.
A 58-year-old man experienced an asthma exacerbation after administration of nicotine nasal spray for smoking cessation. His medical history was significant for asthma, chronic obstructive pulmonary disease, hypertension, and tobacco use when he was prescribed nicotine nasal spray for smoking cessation in an outpatient setting. Within the first 3 days of administering the spray, he developed wheezing, coughing, and significant shortness of breath, which required hospitalization. The patient was hospitalized for 48 hours and discharged with a diagnosis of asthma exacerbation probably related to administration of nicotine nasal spray. Prudent administration of nicotine nasal spray is recommended in patients with underlying respiratory disease. Patients should be counseled on the potential adverse effects of treatment and proper administration techniques in order to minimize these effects.
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)